Medical Reaction

There is so much going on in the world that I am at a loss. I am truly dumbfounded. I have been at a loss for words,saddened, angry, and shaking my head at each new stupid thing that is going on both in North America and around the world. I'll try to get to those items as I make sense of all the stupidity in the world right now.
---
The reason I have not written in over a month is because my wife had her first serious brush with illness. On May 12th we went to see her new doctor, who prescribed her a new medication (Plaquenil) to go with an existing medication (Methotrexate) to help with some issues that seemed to point at arthritis. She took the first pill that evening and the required two more the next day. That night she noticed a rash on her forearms. The next morning we noticed a rash starting to cover her arms and torso. The itchiness was off her personal scale, and she didn't sleep well that night. On Thursday it was slowly covering her back and her legs. By Friday, her rash was itching madly and she hadn't slept well due to waking up scratching herself raw from it. She decided to leave work and drive herself to the Urgent Care at the smaller hospital close to her work to be seen.

The Urgent Care doctors did not properly (or, maybe more accurately, "fully") diagnose her, but gave her yet another drug to take to try to stave off the rash (Prednisone in large doses for three days). By Sunday, she was a massive red rash from head to ankle, with only her feet and her hands strangely untouched. The rash was so bad doctors found evidence of it inside her mouth and ears. The Prednisone did nothing to impede it or help with scratching. I said that was it and we went to the Emergency Room at the main hospital.

We spent about four and half hours there on Sunday, during which we learned she was having a Stevens-Johnson reaction to the medication. By this time she was so red that she looked like she had a second degree sunburn over most of her body, including developing pustules, she had red welts over a lot of her body, the itching was at insane levels, and some of her was purple and looked like huge bruises. They gave her new medications for the itching but said the only real solution to the problem was time. They also recommended being seen by a dermatologist to check for skin damage from this type of severe reaction.

The lack of sleep, itchiness (nothing helped for more than a few hours), and stress of this reaction and the situation overwhelmed her and she was very emotional during this time. I'm better for solving problems than I am with emotional issues, but I did the best I could to be comforting.

On Tuesday we went to see her GP. The doctor was shocked at my wife's appearance and the story we told of this reaction and what had happened. By Friday, we got in to see the only available Dermatologist, and he was equally shocked -- even though we assured him she was actually starting to look better, as the rash was starting to move through her system by then. She was more red/sunburned looking with a general lessening of the hive-like bumps.

The dermatologist took some skin samples, wrote a script for more bloodwork, gave her scripts for various creams that would help both with itching and the pustules, and he wanted to see her back in a few days. On the follow-up on Tuesday, he noted that she was progressing nicely and that he didn't need to see her again unless things took a turn for the worse.

It is now Thursday and my wife is doing much better. She's been sleeping through the night, isn't scratching as much, her skin is mostly back to its normal shade in her upper body and is getting there in her lower body. She was able to do a good amount of work from home yesterday and is making her first foray back to work today.

As I said at the outset, this is my wife's first real long-term issue with illness. She's broken toes in the past, gotten sick for a few days, but nothing so debilitating and long-term as this. At one point, crying and emotionally spent, she asked me how I do it (as I have chronic conditions I have been fighting for going on 20 years now). I said, "One day at a time. Just simply one day at a time. Slowly you get used to the new reality of your life and you don't have to fight so hard against it. And then you're good for awhile until the next thing happens. Then you take that one day at a time until you reach a plateau with that. Rinse and repeat."

It is often hard for even those close to someone with a chronic or debilitating issue to fully understand what it is like. Now, when I tell her I'm tired, or don't want to take my meds, or that my body is rebelling on me, or any of the other things I say when I'm depressed, or flaring up, or just done, she has a frame of reference. While her bout with this problem is easing away and she can, hopefully, get on with her life and be the healthy person she normally is, she now has sympathy and understanding of that it can be like for those who suffer daily, weekly, monthly, yearly. I'm very sorry she had to suffer this, but I think her awareness has grown and her empathy further expanded (I say "further," because she is already an empathetic person).

Going forward, my wife must be more cautious of new medications. She needs to alert any doctors she sees that she has had a Stevens-Johnson reaction to Plaquenil and take any new medications slowly, easing into them. And, she's learned some harsh, hard life lessons along the way, which will take longer for her to assimilate, understand, and move beyond. And I'll be right here to help her.

Comments

  1. Far too many medical personnel brush off reactions with "it's just hives; they'll go away." The person with the adverse reaction can become seriously affected and NEED medical care, not just a brush-off and a jar of ointment. When I had a similar reaction to a new medication, I went immediately to an ER and was warned not to take another pill -- and to see a doctor if I did not have noticeable improvement within 24 hours because the by-products of the medication and the body's reaction to it can be fatal. When I went to the prescribing physician for a different medication and told him about my reaction, he told me that he'd been using that medication for the past decade and had NEVER known anyone to have a reaction to it. He refused to listen to me and/or believe the report from the ER, so I never returned to his practice. I am sure to write down that specific drug every time I have to update medical records and always mention my reaction to the treating physician as well because I never want to go through that again. Take good care of your lady, son.

    ReplyDelete
    Replies
    1. Doing the best I can. She's definitely going to be wary of any new meds any doctors prescribe from here on out.

      Delete
  2. I hadn't realized her reaction was so serious. :( Wish I'd noticed sooner. I've had this twice in the last 10 yrs without a known trigger. It's awful and I'm so sorry to hear she's been dealing with this. Ugh. It's such a scary thing. Every single time I get even one hive now I have a panic attack. It's not ok they sent her away at all. It doesn't just look like second degree burns, the long term skin consequences can be the same. I have plenty scars from it. I hope she will not. I hope her healing continues and is swift now that it has started.

    ReplyDelete
    Replies
    1. So far, so good. She's healing nicely and, except for likely scars where the three biopsies were taken, it looks like her skin will be okay when done. She sloughing dry skin like nobody's business right now, though! Today (Friday) her flesh is mostly back to its usual pink/white hue and I don't see signs of pustules or scarring.

      Delete

Post a Comment

Popular posts from this blog

Trump Lies? Really?

On Racism

Proving Plutocracy